Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 12, 2004, 8:51 PM CDT for Logan County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2004, 8:51 PM CDT (01:51 UTC)
- Expired
- May 12, 2004, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 9:14 PM CDT | HAIL 1 | 9 W Russell Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 130151
SVRGLD
KSC109-130245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM CDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN WEST CENTRAL KANSAS
* UNTIL 945 PM CDT
* AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 25 MILES WEST OF WINONA TO 22
MILES WEST OF RUSSELL SPRINGS TO 23 MILES SOUTHWEST OF RUSSELL
SPRINGS...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF SHARON
SPRINGS TO 10 MILES EAST OF SHARON SPRINGS TO 17 MILES SOUTHEAST OF
SHARON SPRINGS...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RUSSELL SPRINGS BY 925 PM CDT
WINONA BY 930 PM CDT
MONUMENT BY 945 PM CDT
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 3906 10147 3887 10147 3871 10149 3870 10087
3893 10081 3913 10090
MCGUIRE
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 12, 3:15 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT WED MAY 12 2004 .DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO THE AREA. TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA. THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA. ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM. THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY EASTERN COLORADO COUNTIES. HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL NIGHT. FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT. IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE. WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES. LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && SMITH/LAMMERS
Hazardous weather outlook, May 12, 11:55 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAY 12 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM GREELEY COUNTY TO GOVE COUNTY IN KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT). ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2 PM MDT (3 PM CDT). BURKE
In the hours before
Local storm report, May 12, 8:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 6 S SHARON SPRINGS 38.81N 101.75W
05/12/2004 1.25 INCH WALLACE KS PUBLIC
&&
JOHNSONLocal storm report, May 12, 8:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 10 W SHARON SPRINGS 38.89N 101.94W
05/12/2004 1.75 INCH WALLACE KS LAW ENFORCEMENT
&&
JOHNSONLocal storm report, May 12, 8:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL WILD HORSE 38.82N 103.00W
05/12/2004 0.75 INCH CHEYENNE CO TRAINED SPOTTER
GROUND COVERED 1 INCH DEEP
&&
JOHNSONLocal storm report, May 12, 8:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
05/12/2004 1.75 INCH WALLACE KS PUBLIC
&&
JOHNSONLocal storm report, May 12, 8:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 10 SE KIT CARSON 38.66N 102.66W
05/12/2004 CHEYENNE CO PUBLIC
WINDMILL DESTROYED AND TREES FLATTENED
&&
JOHNSONLocal storm report, May 12, 8:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/12/2004 1.00 INCH WALLACE KS TRAINED SPOTTER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:56 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| May 12, 9:46 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 29 min |
| May 12, 9:53 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 67 min |
| May 12, 10:54 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.